Alert archive / Mississippi / River Flood Warnings in 2020

River Flood Warning 147, NWS Jackson, MS

April 18, 2020Leake County, Mississippi

NWS Jackson, MS issued this river flood warning at Apr 18, 2020, 11:19 AM CDT for Leake County, Mississippi. It took effect at Apr 20, 2020, 7:36 AM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Apr 18, 2020, 11:19 AM CDT (16:19 UTC)
In effect from
Apr 20, 2020, 7:36 AM CDT
Expired
Apr 23, 2020, 9:24 AM CDT
In force
3 days
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

County Leake County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 68 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tuscolameta Creek at Walnut Grove (WTGM6). The gauge peaked at 25.88 ft at Apr 21, 2020, 10:00 PM CDT.

actionminormoderate1520253004/1804/1904/2004/2104/2204/2304/24
Action stage
24 ft
Minor stage
25 ft
Moderate stage
31.5 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02483000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Apr 18, 9:25 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 18, 9:25 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
925 AM CDT Sat Apr 18 2020

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Weak surface cold front, across central sections, will continue to
slip south through the forecast area today with a few light
showers over eastern sections this morning. Wide range in
temperatures across the forecast area at the moment with chilly
upper 40s in the north to the mild mid 60s in the south.
Relatively thin low cloud deck over the area at present will
continue to thin out and diminish this afternoon. However,
mid/high level warm advection will allow mid/high level cloudiness
to thicken. Modified temperatures based on current values and
trends associated with the cold front and cloud cover./GG/

Prior discussion below:

Today and tonight...
Cold front moving through the region this morning providing focus
for an upper level disturbance tracking through the southeastern
CONUS this morning. Low stratus just behind the front will result
in a cloudy start for most locations, though there could be some
breaks in the clouds today...the clouds will fill back in rather
quickly. Todays high temperatures will be limited to the mid to
upper 60s through the mid 70s in the southeast. Scattered showers
and thunderstorms will remain possible particularly for the
southern half of the forecast area through midday until the front
clears the region. Models have been fairly consistent with
limiting any precip for the morning. The break in the precip later
today will be brief, however, as the next wave moves across the
Southern Plains, lifting that same frontal boundary back north as
a warm front later this evening/overnight. Chances for showers and
thunderstorms return from the southwest to the east/northeast
around sunset and through the overnight hours. There is a marginal
risk for severe thunderstorms in the overnight hours...mainly an
elevated/hail concern. Plenty of cloud cover associated with the
rain will keep tonights lows in the 50s and lower 60s.

Sunday through Friday night...
The surface high will move east tonight and the boundary will
push back to the north, in response to a strong short wave over
the southern planes. The short wave will continue to drive a cold
front into the region, with continued chances of storms through
Sunday morning into the afternoon hours. Out ahead of the boundary
a very moist and unstable airmass will exist along with strong
deep layer shear. It continues to look like two rounds of storms
with a short wave kicking off some elevated convection Sunday
morning and then more convection moving in during the afternoon
and evening, which will be more surface based. Dewpoints will
climb into the mid/upper 60s Sunday afternoon with SBCAPE values
of 2000-4000 J/KG. CAM guidance is also indicating some early
morning elevated storms, but also moves deep convection in the
southwest early in the afternoon and sweeps it across the area
through the afternoon hours. SPC has expanded the enhanced risk a
little further to the north on the latest update. All modes of
severe continue to look likely, with the main risk being damaging
winds and large hail, but tornadoes are also possible. Flash
flooding looks like it will also be a concern over the central
portions of the area and WPC has expanded the moderate risk for
excessive rainfall west across our area. Will go ahead and issue a
flash flood watch for these areas.

The storms system will move east of the region Sunday night into
Monday morning, with high pressure building in Monday afternoon.
Highs on Monday will climb into the low 70s for most of the area.
High pressure will continue to prevail on Tuesday, but the high will
shift east Tuesday night into Wednesday with increasing moisture
once again. The global models are in pretty good agreement of
another strong storms system moving across the region Wednesday into
Thursday, with the possibility of severe and heavy rainfall once
again. High pressure returns on Friday into Friday night. /15/

&&

.AVIATION...
12Z TAF discussion:
Mainly IFR and MVFR in the short term. Cold front through the
region this morning, lingering to the south. Stratus deck just
behind the front extending MVFR/IFR cigs back to the north of the
state. Clearing edge of the stratus deck at the northwestern
corner of MS...and expected to slowly clear up partially through
midday. Clearing should be more broken in the south, though
general improvement to VFR is anticipated in all JAN terminals.
SHRA and VCTS return to the forecast for this evening as the front
makes its way north again, and winds veering back to more
southeasterly in the overnight hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  61  79  60 /   9  70  99  68
Meridian      73  58  79  59 /  31  65  99  83
Vicksburg     69  61  78  60 /   3  71  98  46
Hattiesburg   77  65  82  62 /  36  47  93  79
Natchez       71  64  78  61 /   6  57  96  42
Greenville    64  55  72  55 /   4  79  96  45
Greenwood     67  56  73  56 /   2  78  98  61

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from Sunday morning through late Sunday night
     for MSZ031>033-035>059.

LA...Flash Flood Watch from Sunday morning through late Sunday night
     for LAZ009-016-025.

AR...None.

&&
Hazardous weather outlook, Apr 18, 4:42 AM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
442 AM CDT Sat Apr 18 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-032-
034>038-040>066-072>074-190945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Choctaw-Washington-
Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
442 AM CDT Sat Apr 18 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and south central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Tonight, isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms are likely across the area Sunday afternoon
into Sunday evening. The main threat will be for damaging winds up
to 60-70mph, large hail up to tennis ball size, and tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sunday, flash flooding is likely, as storms will begin to train
across our region. The highest amounts will fall generally along
the the I-20 corridor.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

MSZ029>031-033-039-190945-
Webster-Clay-Lowndes-Oktibbeha-Noxubee-
442 AM CDT Sat Apr 18 2020

This hazardous weather outlook is for portions of east central
Mississippi, north central Mississippi, and northeast
Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms are likely across the area Sunday afternoon
into Sunday evening. The main threat will be for damaging winds up
to 60-70mph, large hail up to tennis ball size, and tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sunday, flash flooding is likely, as storms will begin to train
across our region. The highest amounts will fall generally along
the the I-20 corridor.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday.

15

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 10:50 PM CDTSpecial Weather StatementJANCarroll, Leflore25 min
Apr 17, 11:22 PM CDTSpecial Weather StatementJANMontgomery, Webster23 min
Apr 18, 4:31 AM CDTFlash Flood WatchJANAttala, Carroll, Choctaw, Claiborne, Clarke, Clay and 26 more41 hr
Apr 18, 10:55 AM CDTRiver Flood WarningJANClarke6 days
Apr 18, 11:07 AM CDTRiver Flood WarningJANHinds, Warren17 days
Apr 18, 11:19 AM CDTRiver Flood WarningJANNeshoba21 days
Apr 18, 11:19 AM CDTRiver Flood WarningJANAttala5 days
Apr 18, 11:28 AM CDTRiver Flood WarningJANHinds, Rankin9 days
Apr 18, 11:30 AM CDTRiver Flood WarningJANCopiah, Simpson13 days
Apr 18, 11:30 AM CDTRiver Flood WarningJANLawrence14 days
Apr 18, 11:30 AM CDTRiver Flood WarningJANMarion15 days
Apr 18, 11:30 AM CDTRiver Flood WarningJANSimpson71 hr

Nearby

River Flood Warnings in Mississippi, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.